Minnesota, 2018

Hail and Damaging Winds in Minnesota, June 29 to 30, 2018

June 29 to 30, 2018 · NWS MPX · 9 events in 3 counties and zones

Scattered thunderstorms developed across South Dakota during the evening of Friday, June 29th. These storms moved across central Minnesota, between Alexandria, Little Falls, and Mora, and produced severe wind gusts, with isolated tree and power line damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Scattered thunderstorms developed across South Dakota during the evening of Friday, June 29th. These storms moved across central Minnesota, between Alexandria, Little Falls, and Mora, and produced severe wind gusts, with isolated tree and power line damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 29, 6:05 PM CST, 5 hours 6 minutes earlier.

Area forecast discussion, Jun 29, 6:05 PM CST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
705 PM CDT Fri Jun 29 2018

.SHORT TERM...(This evening through Saturday)
Issued at 340 PM CDT Fri Jun 29 2018

Surface analysis this afternoon shows a low pressure center over
northwest MN with a trailing cold front extending SSW into central
Nebraska and a leading warm front extending ENE through the
Arrowhead into Lake Superior. Aloft, a NW-SE oriented ridge axis
emanating from a large dome of high pressure over the southeastern
CONUS is slowly shifting off to the E. This deep ridge combined
with warm sectoring of the surface system has allowed across the
WFO MPX coverage area to soar into the low-mid 90s with dewpoints
in the mid-70s, easily creating heat index values of 100-110
degrees. Little in the way of relief will come through this
evening due to strong capping in place but there is at least
modest expectation that the atmosphere will recover in terms of
instability from the overnight to early morning activity up north
while capping influences wane to produce isolated to scattered
showers and thunderstorms in mainly western-central MN overnight
through daybreak Saturday. This activity is still highly
conditional due to a warm EML (roughly +15C at H7) but a strong
H925-H850 jet in advance of the progressing cold front may still
ably provide forcing within a still unstable environment to create
at least elevated convection. Any nocturnal activity looks to time
itself away from the area by daybreak Saturday morning, allowing
the atmosphere to restock itself with instability once again while
the cold front is more actively crossing the area. The front looks
to push into western portions of the coverage area around daybreak
then reach the MN/WI border late afternoon Saturday. More robust
convection is then expected for Saturday, mainly south and east of
the TC metro, with clusters of storms potentially organizing into
an MCS for western WI and southern MN. Less capping, stronger
lapse rates and better dynamics look to mesh to bring more storms
capable of large hail and damaging winds late Saturday afternoon
through Saturday evening.

.LONG TERM...(Saturday night through Friday)
Issued at 340 PM CDT Fri Jun 29 2018

Saturday Night-Sunday...The pattern of a large dome of high
pressure in the southeast with a trough in the southwest, keeping
southwest flow aloft our region, will promote additional
shower/t-storm development over the WFO MPX coverage area through
Sunday, but mainly for the southeastern portions of the area. The
main issue becomes more of a heavy rain hazard rather than severe
storms due to PWATs increasing to near 2" in far southern/eastern
portions of the area with storms near the front and the
progression of the front slowing with upper level support waning.
Training of storms, decent storm coverage and slow moving storms
all add up to at least an isolated flooding hazard for areas which
have already received plenty of rain and have multiple sites of
river flooding. The bulk of the rain looks to come Saturday
evening with gradually improving conditions through the day on
Sunday behind the cold front. Humidity levels will be much less
while highs on Sunday will only hit the upper 70s to around 80
degrees.

Monday-Friday...A more zonal pattern aloft will prevail to start
the week, resulting in lesser chances for precipitation with drier
air in place and little upper level support along with no nearby
surface frontal systems. Chances increase a bit Tuesday as a pre-
frontal wave in advance of a warm front to the southwest
approaches the region but not looking for anything significant. A
more organized storm system looks to slowly move through the area
Wednesday-Thursday which may bring better coverage of
showers/t-storms but prospects for any severe weather remain
rather low. There will be a small temperature swing with this
midweek system, nudging temperatures closer to 90 for Wednesday-
Thursday in its warm sector before highs drop back to the lower
80s on Friday as the system exits the area.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 704 PM CDT Fri Jun 29 2018

Cold front starts out from roughly AXN to INL. Capping has
remained strong ahead of the front and cu field on VIS satellite
certainly indicates breaking of the cap is NOT imminent. The
RAP/HRRR continue to show the cap finally breaking around 3/4z out
in west central MN, but confidence is low on that happening.
However, there are enough models showing this happening with TSRA
near AXN to include a VCTS there. This front will be washing out
over eastern MN Saturday and we will maintain a very unstable
environment with less CIN. However, there's very little forcing
noted in terms of shortwaves or frontal convergence, so confidence
on when/where storms will fire Saturday afternoon is low, though
threat for storms Saturday afternoon/evening looks much better
than what we are seeing today. Better forcing for more widespread
TSRA activity does not show up until late Saturday night as the
wave currently entering Idaho works into southern MN.

KMSP...Low confidence on wind direction forecast Saturday
afternoon with the front in the process of washing out overhead.
Could see directions anywhere from the south to the northwest.
For TSRA chances, there is a very small chance MSP could see some
activity between 8z and 12z, though confidence is to low in what
the HRRR is showing to include any precip mention then at this
point. Otherwise TSRA chances will increase after 20z as the atmo
destabilizes and forecast soundings show the cap eroding away.

/OUTLOOK FOR KMSP/
Sun...VFR. Chc TSRA in mrng. Wind WNW 5-10kt.
Mon...VFR. Chc TSRA overnight. Wind SW 10-15 kt.
Tue...VFR. Chc TSRA. Wind SSE 10-15 kt.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning until 10 PM CDT this evening for
     WIZ014>016-023>028.

MN...Excessive Heat Warning until 10 PM CDT this evening for MNZ044-
     045-049>053-057>063-065>070-073>078-082>085-091>093.

     Heat Advisory until 10 PM CDT this evening for MNZ041>043-047-
     048-054>056-064.

&&

SHORT TERM...JPC
LONG TERM...JPC
AVIATION...MPG
Hazardous weather outlook, Jun 29, 8:10 PM CST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
910 PM CDT Fri Jun 29 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
010215-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
910 PM CDT Fri Jun 29 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

There is a slight chance of thunderstorms through the night. If
any thunderstorms do occur, there is a chance they could be
severe, with with large hail and damaging winds being the primary
threat. The greatest threat for thunderstorms tonight will exist
across central MN.

Flooding continues along the Minnesota River and its tributaries.
Please refer to the Minnesota Department of Transportation for
any road closures due to flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will remain possible on Saturday, with a continued
threat for severe storms. At this time the highest chance for
severe storms looks to be on Saturday afternoon and evening,
primarily south and east of a New Ulm to Twin Cities to Taylors
Falls Wisconsin line. In addition to heavy rainfall, the main
threats would be large hail and damaging winds.

River flooding will continue along the Minnesota River and its
tributaries into next week. Please refer to the Minnesota
Department of Transportation for any road closures due to
flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Jun 29, 10:25 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1125 PM CDT FRI JUN 29 2018

MNZ041-042-048-049-300515-
Stearns-Pope-Douglas-Todd-
1125 PM CDT FRI JUN 29 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DOUGLAS...
NORTHEASTERN POPE...SOUTHERN TODD AND NORTHWESTERN STEARNS
COUNTIES...

At 1125 PM CDT, a strong thunderstorm was located near Westport, or
14 miles southeast of Alexandria, moving northeast at 35 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Sauk Centre, Long Prairie, Lake Osakis, Little Sauk, Round Prairie,
West Union, and Westport.

LAT...LON 4563 9511 4575 9530 4610 9494 4592 9465
TIME...MOT...LOC 0425Z 221DEG 31KT 4576 9514

The radar

The Minneapolis radar (KMPX), 194 km away, was scanning. The volume nearest the first event began at 05:08 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Douglas

When
June 29, 11:11 PM CST
Where
Douglas County, 3.17 mi SE of Leaf Vly
Measured
0.75 in hail
Reported by
Public
Coordinates
46.020, -95.400

Thunderstorm Wind, Douglas

When
June 29, 11:45 PM CST
Where
Douglas County, 2.07 mi N of Osakis
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.900, -95.170

A power line was blown down near County Road 3, and Bird Lake Road.

Thunderstorm Wind, Todd

When
June 29, 11:55 PM CST
Where
Todd County, 6.21 mi N of West Union
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.890, -95.096

A large tree was blown down north of West Union.

Thunderstorm Wind, Todd

When
June 30, 12:10 AM CST
Where
Todd County, 2 mi SW of Pillsbury
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.910, -94.730

A large tree was blown down southwest of Pillsbury.

Thunderstorm Wind, Morrison

When
June 30, 12:25 AM CST
Where
Morrison County, 0.48 mi E of Swanville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.920, -94.640

A power line was blown down in Swanville.

Thunderstorm Wind, Morrison

When
June 30, 12:40 AM CST
Where
Morrison County, 2 mi SE of Darling
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.010, -94.400

A power line was blown down north of Little Falls.

Thunderstorm Wind, Morrison

When
June 30, 12:40 AM CST
Where
Morrison County, Little Falls
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
45.980, -94.370

A tree was blown onto a house in Little Falls.

Thunderstorm Wind, Morrison

When
June 30, 12:55 AM CST
Where
Morrison County, Little Falls Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
45.950, -94.350

Thunderstorm Wind, Morrison

When
June 30, 1:13 AM CST
Where
Morrison County, Pierz
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.980, -94.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754549, 754550, 754551, 754552, 754553, 754554, 771717, 754557, 754558.